Wisconsin, 2024

Tornado and Hail in Wisconsin, June 17, 2024

June 17, 2024 · NWS GRB · 8 events in 4 counties and zones

Thunderstorms developed along a semi-stationary front during the mid-morning and tracked northeast along the boundary through the late morning on Monday (6/17) across central and north-central Wisconsin. The strongest storms produced a brief tornado, damaging winds and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed along a semi-stationary front during the mid-morning and tracked northeast along the boundary through the late morning on Monday (6/17) across central and north-central Wisconsin. The strongest storms produced a brief tornado, damaging winds and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 17, 5:51 AM CST, 2 hours 9 minutes earlier. Its key messages:

  • There is a Marginal to Slight risk of severe storms across the region today. The best chance of severe storms will be across parts of central and north central WI this morning, and over northern WI later this afternoon and evening.
  • There is a Slight Risk of excessive rainfall today, mainly west and north of the Fox Valley. A complex of storms with heavy rainfall will move through central, north central and far northeast WI this morning, and additional thunderstorms with heavy rainfall may occur over northern WI later this afternoon and evening. There is a continued risk of excessive rainfall from Wednesday through Friday.
  • Well-above average temperatures are expected through Tuesday. Heat indices may reach the lower 90s in the Fox Valley today, and middle to upper 90s across most of the forecast area on Tuesday.
  • Periodic thunderstorm chances are possible through much of the week. Some strong storms and locally heavy rainfall may be possible at times.
Area forecast discussion, Jun 17, 5:51 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
651 AM CDT Mon Jun 17 2024

Updated aviation portion for 12Z TAF issuance

.KEY MESSAGES...

- There is a Marginal to Slight risk of severe storms across the
  region today. The best chance of severe storms will be across
  parts of central and north central WI this morning, and over
  northern WI later this afternoon and evening.

- There is a Slight Risk of excessive rainfall today, mainly west
  and north of the Fox Valley. A complex of storms with heavy
  rainfall will move through central, north central and far
  northeast WI this morning, and additional thunderstorms with
  heavy rainfall may occur over northern WI later this afternoon
  and evening. There is a continued risk of excessive rainfall
  from Wednesday through Friday.

- Well-above average temperatures are expected through Tuesday.
  Heat indices may reach the lower 90s in the Fox Valley today,
  and middle to upper 90s across most of the forecast area on
  Tuesday.

- Periodic thunderstorm chances are possible through much of the
  week. Some strong storms and locally heavy rainfall may be
  possible at times.

&&

.DISCUSSION...
Issued at 422 AM CDT Mon Jun 17 2024

Short Term...Today...Tonight...and Tuesday

Conditions were quiet across GRB CWA early this morning, with
an unstable (MUCAPE 1500-2000 j/kg) but capped (CINH of -150 to
300 j/kg) air mass in place. However, upstream convection has
rapidly expanded and become more organized over central and
southern MN and NW IA, due to strong WAA/moisture convergence on
the nose of 40 kt low-level jet, possible MCV and in the presence
of a cold front. This activity is expected to move into GRB CWA
this morning, and will pose a heavy rainfall and at least
marginal severe risk.

Upstream convection will move into the forecast area this morning,
most likely between 13z-14z. Most models suggest the MCS will move
across the northwest two-thirds of the CWA; closer to the
position of the incoming cold front, and the current forecast
follows this scenario. Will watch trends closely early this
morning and adjust farther south, if necessary. Given with fairly
strong CAPE, steep mid-level lapse rates of 7.5 to 8 C/km and
deep layer of 25 to 35 kts over the NW part of the forecast area,
suspect at least a marginal risk of severe storms will exist as
the line of storms arrives. In addition, we will likely pick up a
quick half inch to an inch of rain, which could lead to minor
urban flooding. This convection should move out of far NE WI
around midday. The cold front is expected to be bisecting the CWA
from central into NE WI this afternoon, with increasing southerly
flow resulting in overrunning. This should result in a continued
threat of thunderstorms, especially over N WI during the late
afternoon and evening. The severe threat is uncertain due to the
stabilizing effects of the morning convection, but locally strong
storms and pockets of heavy rainfall will be possible. The front
will lift back north as a warm front and move out of the forecast
area overnight, leading to a period of dry weather that will
persist through Tuesday. Partly cloudy skies and south winds
gusting to 30 mph will reinforce the hot air mass over the region,
with heat indices soaring into the middle to upper 90s Tuesday
afternoon.

Highs today should range from the lower to middle 70s far
northwest to the middle to upper 80s southeast. Lows tonight
should be in the middle 60s north to the lower 70s south. Highs on
Tuesday will be mainly in the upper 80s and lower 90s.

Long Term...Tuesday Night Through Sunday

500mb ridge across the eastern United States will flatten by the
end of the work week, resulting in an active westerly flow
pattern into next weekend.

For Tuesday night, thunderstorms are expected mainly along the
weak cold front approaching the area from the west. Some
stronger/severe storms are possible across north-central during
the evening with CAPE values around 2,500 J/KG. The storms are
expected to gradually weaken during the late evening and
overnight. On Wednesday, the GFS model is quicker with the surface
frontal passage compared to the NAM/ECMWF/Canadian models. NAM
Bufkit soundings on Wednesday indicated around 1,000 J/KG of CAPE
and 0-6km shear values around 30 knots which would support strong
storms and possibly a few isolated severe storms into Wednesday
evening. The greatest risk of severe weather would be from central
into northeast Wisconsin. On Wednesday night, the surface front
sinks southward into southern Wisconsin, resulting in a dry period
across the far north. The front is expected meander across the
region into next weekend with a few rounds of showers and storms
on the north side of the boundary.

A more potent system is expected to send the front northward as a
warm front Friday night into Saturday. Showers and storms are
expected along the warm front with a few strong or severe storms
possible. A cold front is expected to move across the area
Saturday night. No significant changes were made to the Sunday
period. High temperatures during the period will run at or above
normal.

&&

.AVIATION...for 12Z TAF Issuance
Issued at 644 AM CDT Mon Jun 17 2024

A cold front has pushed into the northwest part of the forecast
area, and MVFR ceilings have formed in the shallow cool air behind
it. A line of thunderstorms was approaching from northwest WI and
eastern MN, and is expected to impact the western TAF sites
between 14z and 17z. The tail end of these storms may brush
through GRB around midday, but locations farther south are
expected to remain mainly dry. Additional showers and storms
should impact mainly northern WI later this afternoon and evening
as the front lifts back north as a warm front. Persistent low
clouds over northern WI should gradually improve tonight as the
warm front lifts north.

LLWS is expected to develop overnight tonight.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Kieckbusch/Eckberg
AVIATION.......Kieckbusch
Hazardous weather outlook, Jun 17, 3:44 AM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
444 AM CDT Mon Jun 17 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-180945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
444 AM CDT Mon Jun 17 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

There is a Marginal to Slight risk of severe thunderstorms today.
The best chance of severe will occur across parts of central and
north central Wisconsin as a line of thunderstorms moves through
this morning. Damaging winds, torrential rainfall and hail will be
possible. A few strong to marginally severe storms may redevelop
later this afternoon and evening, especially over northern
Wisconsin. Pockets of heavy rainfall may result in localized urban
flooding through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hot and humid conditions will occur on Tuesday, with afternoon
heat indices climbing into the middle to upper 90s.

The combination of heat and humidity will result in continued
chances for thunderstorms through much of the week. Stronger
storms with locally heavy rainfall will be possible at times,
with a threat of excessive rainfall occurring from Wednesday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail, wind damage, and rainfall
totals over one inch.

LMZ521-522-541>543-180945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
444 AM CDT Mon Jun 17 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms, especially this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gusty south winds and high waves may result in hazardous conditions
for small craft Tuesday into Wednesday.

Dense marine fog may develop into midweek as warm and moist air
flows over the cooler waters of Lake Michigan.

Periodic thunderstorm chances will continue through the week.
Some stronger storms with heavy rainfall will be possible at
times, especially from Wednesday through Friday.

Kieckbusch/Eckberg

In the hours before

Special weather statement, Jun 17, 7:25 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Green Bay WI
825 AM CDT Mon Jun 17 2024

WIZ005-171400-
Vilas WI-
825 AM CDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN VILAS COUNTY THROUGH 900
AM CDT...

At 824 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lac Du Flambeau, or 12 miles east of Turtle Flambeau Flowage, moving
northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Lac Du Flambeau, Boulder Junction, Winchester, Johnson Lake Barrens
Natural Area, Border Lakes Natural Area, Rice Creek Natural Area,
Presque Isle, Manitowish Waters, Nixon Lake Natural Area, and High
Lake Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4621 8945 4619 8940 4590 8990 4598 9002
      4598 8993 4630 8993
TIME...MOT...LOC 1324Z 224DEG 31KT 4604 8993

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Kallas
Special weather statement, Jun 17, 7:37 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Green Bay WI
837 AM CDT Mon Jun 17 2024

WIZ010-018-171430-
Oneida WI-Lincoln WI-
837 AM CDT Mon Jun 17 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN LINCOLN AND WESTERN
ONEIDA COUNTIES THROUGH 930 AM CDT...

At 837 AM CDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Phillips to Ogema to
near Medford. Movement was east-northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tomahawk, Squirrel Lake, Gilbert, Willow Lake, Tripoli, Willow
Reservoir, New Wood Wildlife Area, Bradley, Hazelhurst, and Heafford
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4589 9004 4590 8976 4560 8962 4514 8984
      4512 8994 4512 9004
TIME...MOT...LOC 1337Z 247DEG 31KT 4575 9046 4543 9029 4509 9044

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Kallas

The radar

The La Crosse radar (KARX), 139 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Tornado, Marathon

When
June 17, 8:00 AM CST to 8:01 AM CST
Where
Marathon County, 1.26 mi SW of Colby to 0.79 mi S of Colby
Rating
EF0
Path length
0.75 mi
Path width
46 yd
Reported by
Emergency Manager
Coordinates
44.905, -90.315

A tornado developed on the Clark County (NWS La Crosse warning area) side of Colby at 8:59 am CDT, then tracked northeast and entering Marathon County at 9:00 am CDT. The tornado continued northeast through the south side of Colby and ended in an open field at 9:01 am CDT. Total path length is estimated to be 0.83 miles long, with a width of 46 yards. Peak wind estimated to be around 70 mph.

Thunderstorm Wind, Lincoln

When
June 17, 8:15 AM CST to 8:17 AM CST
Where
Lincoln County, 0.69 mi S of Tomahawk
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
45.460, -89.730

Thunderstorm winds downed trees in Tomahawk. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Lincoln

When
June 17, 8:15 AM CST to 8:17 AM CST
Where
Lincoln County, 0.97 mi W of Tomahawk Rgnl Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
45.470, -89.820

Thunderstorms produced a wind gust to 60 mph at the Tomahawk airport.

Thunderstorm Wind, Marathon

When
June 17, 8:18 AM CST to 8:20 AM CST
Where
Marathon County, 2.93 mi NNE of Poniatowski
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
45.020, -89.960

Thunderstorm winds downed trees near Poniatowski. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Lincoln

When
June 17, 8:30 AM CST to 8:32 AM CST
Where
Lincoln County, Harrison
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
45.480, -89.500

Thunderstorm winds downed trees in Harrison. The time of this report is an estimate based on radar data.

Hail, Lincoln

When
June 17, 8:33 AM CST to 8:34 AM CST
Where
Lincoln County, 4.17 mi N of Corning
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
45.180, -89.820

Penny size hail fell near Merrill.

Thunderstorm Wind, Oneida

When
June 17, 9:20 AM CST to 9:22 AM CST
Where
Oneida County, 1.93 mi W of Monico
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
45.580, -89.160

Thunderstorm winds downed trees in Monico. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Forest

When
June 17, 9:28 AM CST to 9:30 AM CST
Where
Forest County, 2.05 mi WSW of Crandon
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
45.560, -88.940

Thunderstorm winds downed trees west of Crandon. The time of this report is an estimate based on radar data.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyThe tornado archive for Wisconsin, 2024Warnings in Wisconsin, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180359, 1180351, 1180357, 1180352, 1180353, 1180349, 1180354, 1180355.